Tennessee, 2003Flash Flooding and Hail in Tennessee, May 16 to 17, 2003
May 16 to 17, 2003 · NWS MEG · 21 events in 8 counties and zones
11 thunderstorm wind, 6 flash flood, 4 hail, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 1:15 PM CST, 5 hours 34 minutes earlier.
Area forecast discussion, May 16, 1:15 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT FRI MAY 16 2003
.SYNOPSIS...
18Z SFC MAP PLACES AN AREA OF LOW PRESSURE OVER C OK WITH A
STATIONARY FRONT EXTENDING EWRD FROM THE LOW THRU N ARK AND NW TN.
THIS SFC LOW IS ASSOCIATED WITH A CLOSED UPPER LOW THAT WILL PERSIST
OVER THE REGION THROUGHOUT THE WEEKEND.
.TONIGHT...LOW PRESSURE MOVES INTO NW ARK OVERNITE. AN UPPER SHRTWV
WILL PINWHEEL THRU THE REGION THIS EVENING AND OVERNITE. A SFC BNDRY
IS EXPECTED TO DEVELOP ACROSS S ARK AND C MS EARLY THIS EVENING AND
SURGE NORTHWARD DURING THE EVENING AND BE THRU THE REGION AROUND 9Z.
MODERATE SVR POTENTIAL EXISTS THIS EVENING ACROSS EASTCENTRAL
ARK...NW MS AND SW TN AS THIS BNDRY MOVES NORTH. THIS IS DUE TO A
GOOD AMOUNT OF 0-3KM HELICITY PRESENT. DESPITE THE RELATIVELY LOW
CAPE VALUES PRESENT AND MODEST INSTABILITY...IF SUPERCELLS WERE TO
DEVELOP THERE IS A GOOD CHANCE THAT THEY WILL BEGIN ROTATING. ALL
INDICATIONS ARE THAT THE SVR POTENTIAL WILL DIMINISH SHORTLY AFTER
MIDNIGHT.
.SATURDAY...LOW MOVES TO SE ARK. MIDSOUTH IS INTO THE WARM SECTOR
AND THE SVR THREAT WILL BE WIND/HAIL. WIND FIELDS BECOME
UNIDIRECTIONAL AND ARE FAIRLY STRONG...SO WIND DAMAGE FROM TSTRMS IS
POSSIBLE. INSTABILITY BECOMES WEAKER TOMORROW AS INDICATED BY LIS OF
AROUND -2 AND WK MID LEVEL LAPSE RATES.
.SAT NITE...LOW MOVES INTO NE LA. ATMOSPHERE BECOMES INCREASINGLY
STABLE AND PRECIP TRANSITIONS INTO MORE OF STRATIFORM RA W/ ONLY ISO
THUNDER. BY SUNDAY THE LOW MOVES TO SW MS AND THE REGION SHOULD SEE
A PERSISTENT LIGHT RAIN AROUND THE LOW.
.SUNDAY NITE AND MONDAY...LOW MOVES OFF THE LA COAST AND INTO THE
GULF. AN INVERTED TROF STILL EXISTS OVER THE REGION...HOWEVER THERE
SEEMS TO BE LITTLE LIFT PRESENT AND ATMOSPHERE BEGINS TO DRY OUT.
SO...STILL WILLING TO KEEP DRY FCST GOING.
.TUESDAY THRU THURSDAY...
ON TUESDAY...THE NEXT SHRTWV AND ASSOCIATED FRNT ARRIVES BRINGING
YET ANOTHER ROUND OF TSTRMS TO THE REGION. THE FRNT SEEMS TO SETTLE
JUST SOUTH OF THE REGION WHICH WILL KEEP THE THREAT FOR RAIN AROUND
FOR WED AND THU.
.MEG...TORNADO WATCH UNTIL 03Z FOR MO BOOTHEEL...NE ARK...NW MS AND
PARTS OF W TN.
VALLE
Hazardous weather outlook, May 16, 3:00 PM CST, 3 hours 49 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST
OF LINE FROM WALNUT RIDGE TO COVINGTON TO RIPLEY TO HOUSTON.
ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING
THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER
BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC
DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN
THE MODERATE RISK AREA. THESE THUNDERSTORMS ARE ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...RESULTING IN FLASH FLOODING. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...
SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
VALLE
In the hours before
Special weather statement, May 16, 4:54 PM CST, 1 hour 55 minutes before
ARZ027-035-162315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI MAY 16 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.
A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT
554 PM CDT...MOVING EAST AT 50 MPH.
PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 16, 5:43 PM CST, 1 hour 6 minutes before
ARZ036-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT FRI MAY 16 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF EARLE AT 643
PM CDT...MOVING EAST AT 45 MPH.
PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITIES OF EARLE...MARION
AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 6:19 PM CST, 30 minutes before
TNZ048-049-088-170030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT FRI MAY 16 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE...SHELBY AND
TIPTON COUNTIES.
A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 26 MILES NORTHWEST OF
FULTON TO 41 MILES SOUTHWEST OF FULTON AT 719 PM CDT...MOVING EAST AT
35 MPH.
PEOPLE IN LAUDERDALE...SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Event by event
11 thunderstorm wind, 6 flash flood, 4 hail. Local standard time, as filed.
Thunderstorm Wind, Shelby
- When
- May 16, 6:49 PM CST to 6:55 PM CST
- Where
- Shelby County, Millington
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.233, -88.617
Several homes were damaged including having shingles blown off their roofs. Some tree limbs were knocked down.
Thunderstorm Wind, Tipton
- When
- May 16, 7:08 PM CST to 7:15 PM CST
- Where
- Tipton County, Drummonds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
A few trees were knocked down.
Thunderstorm Wind, Shelby
- When
- May 16, 7:15 PM CST to 7:20 PM CST
- Where
- Shelby County, Millington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.350, -89.900
Some trees were blown down.
Thunderstorm Wind, Lauderdale
- When
- May 16, 7:30 PM CST to 7:45 PM CST
- Where
- Lauderdale County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.467, -89.917
Numerous trees and power lines were knocked down across the county.
Thunderstorm Wind, Lauderdale
- When
- May 16, 8:00 PM CST to 8:05 PM CST
- Where
- Lauderdale County, 4 mi W of Ripley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.350, -89.900
Several trees were blown down.
Hail, Crockett
- When
- May 16, 8:00 PM CST to 8:05 PM CST
- Where
- Crockett County, Bells
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Thunderstorm Wind, Haywood
- When
- May 16, 8:14 PM CST to 8:20 PM CST
- Where
- Haywood County, Brownsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.800, -89.600
A few trees were blown down across Highway 70.
Flash Flood, Haywood
- When
- May 16, 8:15 PM CST to 9:30 PM CST
- Where
- Haywood County, 2 mi E of Brownsville
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.733, -89.617
Sections of Highway 70 had as much as 4 inches of water on them.
Flash Flood, Tipton
- When
- May 16, 8:40 PM CST to 10:00 PM CST
- Where
- Tipton County, Atoka
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.600, -89.267
A few roads were flooded.
Thunderstorm Wind, Shelby
- When
- May 16, 9:20 PM CST to 9:55 PM CST
- Where
- Shelby County, Millington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
A railroad crossing arm was wrapped around a pole in Millington. Some trees were knocked down in Collierville.
Hail, Shelby
- When
- May 16, 9:40 PM CST to 10:00 PM CST
- Where
- Shelby County, Memphis
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Thunderstorm Wind, Tipton
- When
- May 16, 10:00 PM CST to 10:05 PM CST
- Where
- Tipton County, Tipton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.350, -89.900
Several trees were blown down.
Flash Flood, Tipton
- When
- May 16, 10:00 PM CST to May 17, 11:30 PM CST
- Where
- Tipton County, Munford
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.417, -89.833
A home and a business were flooded. Some people had to rescued by boat.
Hail, Shelby
- When
- May 16, 10:05 PM CST to 10:20 PM CST
- Where
- Shelby County, Cordova
- Measured
- 1 in hail
- Property damage
- $110
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.133, -90.017
Hail, Fayette
- When
- May 16, 10:20 PM CST to 10:25 PM CST
- Where
- Fayette County, 1 mi SE of Oakland
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.150, -89.783
Flash Flood, Crockett
- When
- May 16, 10:24 PM CST to 11:45 PM CST
- Where
- Crockett County, Bells
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Flash Flood, Shelby
- When
- May 16, 10:40 PM CST to May 17, 12:15 AM CST
- Where
- Shelby County, Millington
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.217, -89.500
Thunderstorm Wind, Crockett
- When
- May 16, 11:00 PM CST to 11:05 PM CST
- Where
- Crockett County, Alamo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Some trees were blown down over a road.
Thunderstorm Wind, Hardeman
- When
- May 16, 11:30 PM CST to 11:35 PM CST
- Where
- Hardeman County, 3 mi NE of Toone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.717, -89.083
A few trees were blown down on a road.
Thunderstorm Wind, McNairy
- When
- May 16, 11:37 PM CST to 11:45 PM CST
- Where
- McNairy County, Bethel Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.783, -89.117
A few trees were blown down.
Flash Flood, Shelby
- When
- May 17, 4:50 AM CST to 6:30 AM CST
- Where
- Shelby County, Memphis
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.383, -88.933
Several streets were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357495, 5357496, 5356080, 5356081, 5356082, 5356811, 5356083, 5356084, 5356085, 5356804, 5356803, 5356806, 5356808, 5356805, 5356807, 5356810, 5356809, 5356812, 5356813, 5356814, 5356815.